New Mexico, 2019

Flash Flood in New Mexico, July 28, 2019

July 28, 2019 · NWS ABQ · 1 event in 1 county or zone

A back door cold front shifting southwest through northeastern New Mexico interacted with abundant moisture and instability beneath an upper level high to generate slow-moving showers and thunderstorms with heavy rainfall on July 28, 2019. A round of heavy rainfall over the Ute Park burn scar on July 27th set the stage for an elevated flash flood threat on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front shifting southwest through northeastern New Mexico interacted with abundant moisture and instability beneath an upper level high to generate slow-moving showers and thunderstorms with heavy rainfall on July 28, 2019. A round of heavy rainfall over the Ute Park burn scar on July 27th set the stage for an elevated flash flood threat on the 28th. A strong thunderstorm that developed along the U.S. Highway 64 corridor between Cimarron and Ute Park led to flash flooding along the highway around 3 pm. Swift flowing water, rocks, mud, and debris forced the closure of part of the roadway for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM MST, 25 minutes earlier.

Area forecast discussion, Jul 28, 1:35 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
235 PM MDT Sun Jul 28 2019

.SYNOPSIS...
Scattered storms will continue through late this evening mainly for
areas along and east of the central mountain chain while storm
chances across the west will remain low. This decrease in storm
activity will continue though Wednesday. Daily rounds of afternoon
storms can still be expected, but will generally focus along the
higher terrain of northern and western New Mexico, and coverage will
be significantly less compared to the past few days. An uptick in
storm coverage is forecast Thursday and Friday mainly for western and
central New Mexico as deeper moisture moves into the area.
Temperatures will be near to slightly above average, except in the
east where a warming trend is forecast. Triple digit heat for areas
like Roswell and Tucumcari will once again be expected by mid week.

&&

.DISCUSSION...
Water vapor imagery continues to depict drier mid-level air that is
working its way south and east into the state. However, plenty of
low-level moisture still exists as supported by dewpoints in the
40's and 50's across the forecast area. A weak backdoor cold front
currently making its way southwestward across the plains will
reinforce low-level moisture across the east, and it will be areas
along and east of the central mountain chain that will be the focus
for isolated to scattered convection through this evening. Isolated
storms across the west, mainly along the higher terrain, can't be
ruled out, but any storm that manages to form will likely be drier.

The upper-level high will be centered near the Four Corners region on
Monday, and low-level moisture will slightly increase behind the
backdoor cold front as it reaches the NM/AZ border by early Monday
morning. However, the placement of the high will keep the deeper
moisture to our west in AZ and UT. This pattern will persist through
at least Wednesday as the high moves slowly eastward across the
NM/CO border. Monday through Wednesday will still see daily rounds of
afternoon storms, but coverage will be significantly less compared
to the past few days. Higher PoPs will reside in the higher terrain
areas of northern and western NM while the eastern plains will remain
hot and dry.

The GFS and ECMWF continue to be in good agreement about the upper
high moving east to near the OK/TX panhandles which will allow for
the deeper mid-level moisture to shift into western and central NM.
Thursday and Friday will see a slight uptick in storm coverage,
especially across the northern and southwest mountains. What happens
beginning next weekend is still unclear as models remain
inconsistent in the long term. For now, it seems that the high will
quickly move back off to our west early next weekend.

15

&&

.FIRE WEATHER...
Upper high center is in the process of relocating to northern New
Mexico today, where it will hang out through Tuesday into Wednesday.

While drier air in the mid levels has invaded the state, low level
moisture remains, and has resulted in another round of afternoon
cumulus. At least a few showers and storms are possible west of the
central mountain chain into early this evening, especially over and
near the San Juan/Tusas, Jemez and the southwest mountains but small
wetting footprints are likely and a few may be more dry than wet.
More widespread wetting storms from the central mountain chain
eastward are expected. Cell motion will be to the southeast and
south and will trend to the south and southwest this evening.

Monday through Wednesday, locally heavy rain will be most favored
over the southwest mountains as the upper high circulation shunts a
stream of deeper moisture over southwest NM and into Arizona. The
northern mountains will see scattered convection but overall storm
activity is expected to be a bit less than usual for the end of
July. Overnight humidity recoveries will remain mostly good though
as east to southeast winds reinforce low level moisture. Locally
fair to poor ventilation rates are possible over northern NM
directly under the high center.

The upper high shifts east somewhat Thursday and Friday for a slight
uptick in storms over far western NM as the monsoon plume over
Arizona meanders farther east.

&&

.AVIATION...
18Z TAF CYCLE
Drier in the mid levels as the upper high center begins to relocate
over nrn NM. However, plentiful low level moisture will still result
in sct-bkn cu over wrn NM with at least isold convection along and
west of the central mt chain, especially over the San Juan/Tusas and
Jemez mts and the Gila. Sct convection expected from the central mt
chain ewd as a weak sfc boundary slides into ne NM and additional
convection developing along the boundary shoves it swd into east
central NM. The resulting east to west sfc gradient should push a
gusty east wind into the RGV at KSAF and KABQ aft 00Z. Convection to
wane by 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  95  67  94 /   0   5  10  10
Dulce...........................  53  87  53  88 /   5  30  30  30
Cuba............................  61  88  60  88 /  10  30  20  20
Gallup..........................  57  91  58  90 /   0  10  20  20
El Morro........................  55  85  55  85 /   0  30  30  20
Grants..........................  57  87  57  88 /   0  20  20  20
Quemado.........................  60  87  59  85 /   5  40  40  30
Datil...........................  59  85  57  83 /  10  40  40  20
Glenwood........................  62  94  62  92 /  10  50  40  30
Chama...........................  51  80  51  81 /  20  40  20  30
Los Alamos......................  63  83  62  83 /  20  30  20  20
Pecos...........................  59  83  59  84 /  30  20  20  20
Cerro/Questa....................  54  79  54  81 /  30  40  30  30
Red River.......................  44  74  45  75 /  40  50  30  40
Angel Fire......................  42  76  43  77 /  30  40  20  40
Taos............................  54  84  53  86 /  20  30  20  30
Mora............................  52  80  52  81 /  30  20  20  40
Espanola........................  62  90  61  90 /  10  20  10  20
Santa Fe........................  62  84  62  84 /  20  20  20  20
Santa Fe Airport................  60  88  61  88 /  10  20  10  20
Albuquerque Foothills...........  68  92  68  92 /  10  20  10  10
Albuquerque Heights.............  69  93  69  93 /   5  10  10  10
Albuquerque Valley..............  67  95  67  95 /   5  10  10  10
Albuquerque West Mesa...........  68  94  68  94 /   5  10  10  10
Los Lunas.......................  65  94  65  94 /   5  10  10  10
Rio Rancho......................  68  94  67  93 /   5  10  10  10
Socorro.........................  68  97  67  96 /  20  20  20  10
Sandia Park/Cedar Crest.........  62  85  62  86 /  10  20  20  20
Tijeras.........................  64  89  63  89 /  10  20  10  10
Moriarty/Estancia...............  56  90  55  90 /  20  10  10  10
Clines Corners..................  58  85  58  85 /  20  10  10  10
Gran Quivira....................  60  89  59  88 /  20  10  10  10
Carrizozo.......................  66  91  64  90 /  20  20  10  20
Ruidoso.........................  58  83  57  82 /  30  30  20  20
Capulin.........................  55  84  57  87 /  30  10   5  20
Raton...........................  54  88  55  91 /  30  20  10  20
Springer........................  55  88  56  90 /  30  20  10  20
Las Vegas.......................  55  83  54  84 /  30  10  10  20
Clayton.........................  62  92  64  94 /  20   0   0  10
Roy.............................  59  87  61  89 /  40   5   5  10
Conchas.........................  66  96  67  97 /  30   5   5   5
Santa Rosa......................  66  95  66  95 /  30   5  10   5
Tucumcari.......................  66  97  67  99 /  30   5   5   0
Clovis..........................  64  92  64  92 /  50  10   5   5
Portales........................  65  94  65  95 /  50  10  10   5
Fort Sumner.....................  66  94  66  93 /  40  10  10   5
Roswell.........................  71  98  70  96 /  30  20  10   5
Picacho.........................  64  89  63  89 /  30  20  20  10
Elk.............................  60  86  59  85 /  40  40  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

15
Hazardous weather outlook, Jul 28, 2:17 AM MST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
317 AM MDT Sun Jul 28 2019

NMZ501>540-291100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
317 AM MDT Sun Jul 28 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered showers and storms will impact areas along and east of the
central mountain today and tonight. Storm motion will be south to
southeast around 20 mph. A few of these storms will be capable of
producing minor flooding, wind gusts up to 50 mph, small hail, and
frequent cloud to ground lightning strikes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An overall decrease in storm coverage is expected Monday through
Wednesday, however isolated to scattered showers and storms are
still possible around the higher terrain each afternoon. A couple
storms may still produce locally heavy rainfall. An increase in the
coverage and intensity of showers and storms is possible over western
New Mexico Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong winds, hail, and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

Guyer

The radar

The Albuquerque radar (KABX), 224 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Colfax

When
July 28, 2:00 PM MST to 3:00 PM MST
Where
Colfax County, 5.41 mi ESE of Ute Park to 2.04 mi WNW of Cimarron
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
36.530, -105.010

Flash flooding impacted the U.S. Highway 64 corridor between Cimarron and Ute Park. Portions of the roadway were closed for several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831359.